Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS La Crosse, WI

July 20, 2003Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2003, 8:52 PM CDT for Chickasaw County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 8:52 PM CDT (01:52 UTC)
Expired
Jul 20, 2003, 9:15 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Chickasaw County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KARX 210152
SVRARX
IAC037-210215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST IOWA

* UNTIL 915 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 3 MILES EAST OF ALTA VISTA...OR ABOUT 9 MILES NORTH OF
  NEW HAMPTON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LAWLER...AND LITTLE TURKEY AT 905 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4315 9248 4322 9241 4322 9216 4317 9208
          4300 9208 4292 9209

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 2:55 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SUN JUL 20 2003

MAIN FORECAST FOCI...CONVECTION TONIGHT/AMOUNT OF COOLING AND COLD
POOL INSTABILITY THROUGH THE MIDDLE OF THE WEEK/WARMING AND
CONVECTIVE CHANCES WITH NEXT FRONT THE FOLLOWING WEEKEND.

500 MB NORTHWEST FLOW REGIME CONTINUES FOR NEARLY MUCH OF THE NEXT 5
DAYS.  THEN THE TREND FROM THE ECMWF/GFS IS TO FLATTEN THE FLOW TO
A MORE EAST-WEST SCENARIO OR EVEN SOUTHWESTERLY BY NEXT WEEKEND.

DATA ANALYSIS THROUGH 18Z SHOWING ONGOING PRECIPITATION SOUTHWEST OF
A KMKT-KDBQ LINE.  THIS IS THE REMNANTS OF LAST NIGHTS MCS.
BLOWOFF FROM THESE STORMS HAS LIMITED THE INSTABILITY OVER THE
FORECAST AREA.  ANOTHER AREA OF DEVELOPING STORMS IS ACROSS THE
INTERNATIONAL BORDER AND EXTEND TO NEAR KHYR.  THIS AREA HAS BECOME
UNSTABLE WITH THE ABSENCE OF DEBRIS CLOUDS.  THINK THE NORTHERN
PORTION OF THE FORECAST AREA NEAR THE PASSING DISTURBANCE IS NOW THE
MOST FAVORABLE FOR SEVERE WEATHER.  0-6KM SHEAR APPROACHING 60 KNOTS
SUGGESTS SHEAR PROFILES FAVORABLE FOR SUSTAINED UPDRAFTS/SUPERCELLS
PRODUCING LARGE HAIL.  VGPS DO NOT FAVOR TORNADIC SUPERCELLS AT THIS
TIME.

TO THE SOUTH...ON GOING CONVECTION SHOULD INCREASE THIS EVENING AS
NOCTURNAL JET REDEVELOPS.  HOWEVER...THIS SHOULD OCCUR MAINLY ACROSS
IOWA AND NORTHERN ILLINOIS.  EXPECT THE SEVERE WEATHER ASSOCIATED
WITH THIS COMPLEX TO REMAIN OUT OF THE FORECAST AREA.  ETA/RUC
SHOWING A BETTER HANDLE ON THE CONVECTIVE TRENDS AT 18Z THAN THE
GFS.  THE GFS IS TOO FAR NORTH WITH THE MCS MOVING ACROSS THE
SOUTHWESTERN PORTION OF THE FORECAST AREA. DID MOVE UP TIMING OF
PRECIPITATION EXITING THE FORECAST AREA BASED ON CONVECTIVE
TRENDS.

AS THE DISTURBANCE MOVES THROUGH TONIGHT IT WILL LOWER HEIGHTS AND
INCREASE THE COLD POOL IN THE MID LEVELS.  THIS INSTABILITY AND
RESIDUAL LOW LEVEL MOISTURE WILL CAUSE CLOUDS TO DEVELOP DURING THE
DAYTIME HOURS WITH ISOLATED AFTERNOON/EVENING SHOWERS.  THIS IS
SUPPORTED BY THE TQ INDEX AS WELL.

THE AIRMASS BEGINS TO MODIFY THURSDAY AS WINDS GRADUALLY BECOME
SOUTHERLY AHEAD OF THE NEXT SYSTEM.  BY FRIDAY...A STRONG SURFACE
PRESSURE GRADIENT DEVELOPS OVER IOWA/MINNESOTA.  THIS SHOULD
INCREASE THE WARM ADVECTION ACROSS THE FORECAST AREA.  ENSEMBLES
CONTINUE TO SHOW AN UPWARD TREND IN HIGH TEMPERATURES AND ARE NOW
NEAR OUR FORECAST HIGHS IN THE DATABASE.

HPC FORECAST SUGGESTS A SLOWER PROGRESSION OF THE COLD FRONT
APPROACHING THE FORECAST AREA NEXT FRIDAY.  THIS WOULD CAUSE THE
WARM ADVECTION AREA TO BE WEST OF THE FORECAST AREA...PRODUCING SOME
WARMING FRIDAY...BUT MOST SHOULD OCCUR SATURDAY.   THIS WOULD ALSO
DELAY THE BULK OF THE PRECIPITATION TO SATURDAY DAY/NIGHT TIME FRAME.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

KRC
Hazardous weather outlook, Jul 20, 7:15 PM CDT, 1 hour 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

CONVECTION EARLIER IN THE DAY LEFT A REMNANT OUTFLOW BOUNDARY ACROSS
PARTS OF SOUTHERN MINNESOTA INTO NORTHEAST IOWA.  NEW THUNDERSTORMS
DEVELOPED NEAR THIS BOUNDARY LATE THIS AFTERNOON.  ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE NEAR THIS BOUNDARY
DURING THE EVENING HOURS.  A FEW OF THE STORMS COULD BE STRONG WITH
SMALL HAIL OR DAMAGING WINDS.

MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ONTARIO CANADA
IS MOVING SOUTHEAST TOWARD THE GREAT LAKES.  THIS DISTURBANCE IS
CLOSE ENOUGH TO PROVIDE SUPPORT FOR THUNDERSTORMS OVER NORTHERN
WISCONSIN AND CENTRAL MINNESOTA.  THE AIRMASS IN PLACE OVER THE
OUTLOOK AREA REMAINS MODERATELY UNSTABLE...AND WITH WIND SHEAR ALOFT
ALSO SUPPORTIVE FOR STRONG STORMS...THERE IS THE POTENTIAL FOR HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY YET BE NEEDED TONIGHT...ESPECIALLY
OVER WISCONSIN.

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:10 PM CDTSevere Thunderstorm WarningARXFayette50 min
Jul 20, 9:15 PM CDTTornado WarningARXChickasaw30 min
Jul 20, 9:48 PM CDTTornado WarningARXFayette27 min
Jul 20, 9:56 PM CDTSevere Thunderstorm WarningARXClayton64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.